Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 36, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 3, 1997, 6:42 PM EDT for Berkeley County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1997, 6:42 PM EDT (22:42 UTC)
- Expired
- Jun 3, 1997, 7:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
The radar
The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 7:00 PM EDT | Hail 0.75 | Goose Creek, SC | |
| Jun 3, 7:05 PM EDT | Hail 1 | Ladson, SC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 845 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 032243 RRA SVRCHS SCC015-032315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 642 PM EDT TUE JUN 3 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 715 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTH CAROLINA ...BERKELEY COUNTY A SEVERE THUNDERSTORM NEAR SUMMERVILLE AND GOOSE CREEK WILL PRODUCE HAIL UP TO 1 INCH IN DIAMETER AND GUSTY WINDS IN EXCESS OF 60 MPH. THE STORM IS MOVING TOWARDS THE SOUTHEAST AT 15 MPH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:07 PM EDT, 5 hours 35 minutes earlier.
Area forecast discussion, Jun 3, 1:07 PM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 100 PM EDT TUE JUN 03 1997 TSTM ACTVY STIFLED SO FAR S AND W OF A LINE FROM MCCLELLANVILLE TO FLO TO NEWBERRY AND SO DONT SEE A NEED FOR TNGT TO MENTION AFTER HEATING GONE. MODELS IN CLOSE AGREEMENT ON TEMPS NEXT 48H WITH ARND 80 FOR HI AND MID 60S LOWS...BUT AVN SOMEWHAT WETTER. AS OF NOW WOULD PREFER TO KEEP IN SLGT CHC CAT (20PCT) DURING AFTN NEXT TWO DAYS. ON CWF...MODELS HAVE COME AROUND AND ARE NOW GIVING NE FLOW ALG CST BY MIDDAY WED ON NGM...BUT ETA IN BETTER AGREEMENT WITH WHAT IS THERE NOW...WHICH IS LIGHT NORTHERLY IN SOME LOCATIONS. ETA KEEPS NE OR E AND INCREASES TO 17-19 KT BY LATE WED OR WED NIGHT. CONDS OFFSHORE HAVE BEEN EXCEEDING THESE MODELS BY 5-10 KT WHEN NELY FLOW IS FCST DURING LAST FEW EPISODES...SO WOULD NOT BE SURPRISED TO HAVE NE 20 KT AND 6 FT SEAS ARND OR SHORTLY AFTER DAYBREAK WED. SCA MAY BE NEEDED THEN. JFT
In the hours before
Local storm report, Jun 3, 3:10 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
310 PM EDT TUE JUN 03 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM NORTH MYRTLE BEACH SC .75 INCH HAIL
06/03/97 HORRY DISPATCH REPORTLocal storm report, Jun 3, 3:12 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
310 PM EDT TUE JUN 03 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM NORTH MYRTLE BEACH SC .75 INCH HAIL
06/03/97 HORRY DISPATCH REPORTLocal storm report, Jun 3, 4:40 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
440 PM EDT TUE JUN 03 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM CONWAY SC .75 INCH HAIL
06/03/97 HORRY HAM RADIO REPORT
4 MI WEST OF CONWAY
0420 PM OUTLAND SC .75 INCH HAIL
06/03/97 GEORGETOWN DISPATCH REPORTLocal storm report, Jun 3, 4:41 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SOUTH CAROLINA
440 PM EDT TUE JUN 03 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0358 PM CONWAY SC .75 INCH HAIL
06/03/97 HORRY HAM RADIO REPORT
4 MI WEST OF CONWAY
0420 PM OUTLAND SC .75 INCH HAIL
06/03/97 GEORGETOWN DISPATCH REPORTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 10:10 PM EDT | Severe Thunderstorm Warning | CHS | Beaufort | 35 min |
| Jun 3, 7:00 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.